Hail, Baylor
- When
- May 1, 4:41 PM CST to 4:43 PM CST
- Where
- Baylor County, 2 mi ENE of Red Springs
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.621, -99.378
A slow-moving cold front moved near the Red River by early evening, with thunderstorms developing along and out ahead of it. Severe thunderstorms developed over Baylor county, with hail up to half dollar-size reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A slow-moving cold front moved near the Red River by early evening, with thunderstorms developing along and out ahead of it. Severe thunderstorms developed over Baylor county, with hail up to half dollar-size reported. Other non-severe thunderstorms produced heavy rainfall and hail up to dime size. No damage was reported with the hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 1:54 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CDT FRI MAY 1 2009
.DISCUSSION...IN THE SHORT TERM THERE WILL BE HEIGHTENED CONCERN FOR
SEVERE WEATHER THIS EVENING. IN THE LONG RUN...HEAVY RAIN IS THE
PRIMARY CONCERN THROUGH SUNDAY. ALTHOUGH THE EVOLUTION OF CONVECTIVE
COMPLEXES WILL PLAY SOME ROLE IN MODIFYING THE TIMING AND LOCATION
OF THE HEAVIEST RAIN...IT APPEARS THERE IS ENOUGH LARGE SCALE
ORGANIZATION TO SUPPORT HIGH POPS OVER THE FORECAST AREA IN EACH 12
HOUR PERIOD THROUGH SUNDAY.
THIS AFTERNOON...A COLD FRONT WAS IN CENTRAL AND SOUTHWEST OKLAHOMA.
A LOW AMPLITUDE UPPER TROUGH WAS MOVING OUT OF NORTHEAST OKLAHOMA.
WEAK SUBSIDENCE MAY SUPPRESS STORM FORMATION ALONG THE FRONT
INITIALLY...BUT INITIATION IS LIKELY AS STRONG LOW LEVEL CONVERGENCE
CONTINUES TO PROGRESS INTO A REGION OF RICH MOISTURE AND HEATING
SOUTH OF THE FRONT. INSTABILITY HAD BECOME VERY STRONG...WITH MIXED
BOUNDARY LAYER CAPE VALUES OF 2800 IN SOUTH CENTRAL OKLAHOMA TO 4100
IN WESTERN NORTH TEXAS. THIS SUGGESTS THAT EVEN IN THE ABSENCE OF A
WELL DEFINED UPPER TROUGH...THE STORMS THAT FORM WILL BE LARGE...AND
STORM MERGERS AND COLD POOLS SHOULD ALLOW FOR UPSCALE GROWTH INTO A
BROKEN LINE OR CONVECTIVE SYSTEM THAT WILL BRING A HIGH CHANCE FOR
HEAVY RAIN AND SEVERE WEATHER...TO THE RED RIVER VALLEY. THE PRIMARY
SEVERE WEATHER THREAT WILL TRANSITION FROM GIANT HAIL...TO DAMAGING
WINDS AND HAIL...AS THE EVENING PROGRESSES. AFFECTING MORE
PEOPLE...HOWEVER...FLASH FLOOD GUIDANCE IS VERY LOW IN SOME OF THESE
AREAS...WHICH RECEIVED 6 TO 14 INCHES OF RAIN ON WEDNESDAY...AND
FLASH FLOODING IS LIKELY.
THE REST OF THE FORECAST HINGES ON THE MODEL DEPICTIONS OF A SHALLOW
COLD FRONT...LEAVING A REGION OF INSTABILITY ABOVE THE SURFACE BACK
TO THE NORTH OF THE FRONT. IF THE EVENING CONVECTIVE COMPLEX DOES
NOT DISRUPT THE LOW LEVEL JET...ESPECIALLY TOWARD THE WESTERN END OF
THE COMPLEX...THEN CONVERGENCE ALOFT WILL LIKELY FORM ALONG THE
ELEVATED FRONTAL SURFACE...YIELDING ANOTHER COMPLEX OF STORMS WITH
HEAVY RAIN. THIS COMPLEX IS EXPECTED TO FORM ACROSS CENTRAL OKLAHOMA
AND ADJACENT AREAS BY SATURDAY MORNING...AND PROGRESS EAST DURING
THE DAY. SATURDAY EVENING/NIGHT COULD THEN BE A TIME OF RELATIVELY
LITTLE PRECIPITATION. THE UPPER TROUGH EVIDENT IN SATELLITE IMAGERY
WEST OF CALIFORNIA...IS FORECAST BY ALL MODELS TO COME ACROSS THE
PLAINS LATE SATURDAY NIGHT AND SUNDAY. WHILE THE SURFACE FRONT WILL
REMAIN TO OUR SOUTH...THE WAVE WILL SPREAD HEIGHT FALLS AND MODERATE
ASCENT ALL THE WAY NORTH TO THE KANSAS BORDER...AND ADDITIONAL
RAIN/THUNDER IS LIKELY. THEREFORE...WE WILL CONTINUE THE FLASH FLOOD
WATCH AS IS...THROUGH SUNDAY.
NO CHANGES BEYOND SUNDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 54 59 52 59 / 80 80 70 60
HOBART OK 53 60 50 60 / 70 70 70 60
WICHITA FALLS TX 60 66 54 63 / 70 70 80 60
GAGE OK 45 55 46 57 / 50 50 50 50
PONCA CITY OK 50 56 49 58 / 70 70 50 50
DURANT OK 63 72 60 62 / 70 60 80 80
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ005>008-010>013-
015>020-022>048-050>052.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.
&&
26/22
BURKEHAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 1 2009
OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT FRI MAY 1 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTH TEXAS AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE REMAINDER OF WESTERN NORTH TEXAS AND MUCH
OF OKLAHOMA.
LOCATION...
THE MODERATE RISK INCLUDES THAT PORTION OF OKLAHOMA AND WESTERN
NORTH TEXAS SOUTH OF A LINE FROM CROWELL TEXAS TO LAWTON OKLAHOMA TO
DAVIS OKLAHOMA TO DURANT OKLAHOMA. THE SLIGHT RISK AREA EXTENDS
NORTH AND NORTHWEST OF THE MODERATE RISK AREA... AND INCLUDES THE
REMAINDER OF NORTH TEXAS... AND THAT PART OF OKLAHOMA SOUTH OF A
LINE FROM GAGE TO CHEROKEE TO PONCA CITY.
TIMING...
THE MOST SIGNIFICANT SEVERE WEATHER IS EXPECTED FROM MID FRIDAY
AFTERNOON OVERNIGHT AND THROUGH THE EARLY SATURDAY MORNING.
IMPACTS...
BASEBALL-SIZE HAIL OR LARGER.
WIND GUSTS TO 75 MPH.
TORNADOES POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A COLD FRONT ACROSS NORTHERN AND WESTERN OKLAHOMA LATE FRIDAY
MORNING WILL MOVE SOUTH INTO CENTRAL AND SOUTHERN OKLAHOMA. SHOWERS
AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT THIS
AFTERNOON. SKIES HAVE CLEARED ON FRIDAY MORNING ACROSS SOUTHWEST AND
SOUTH CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS ALLOWING THE
ATMOSPHERE TO BECOME HIGHLY UNSTABLE. IF STORMS DO DEVELOP... THIS
ATMOSPHERE WILL SUPPORT SUPERCELL THUNDERSTORMS PRODUCING VERY LARGE
AND DESTRUCTIVE HAIL AND DAMAGING WINDS ALONG WITH THE RISK OF
TORNADOES.
DURING THE EVENING AND OVERNIGHT HOURS...THUNDERSTORMS NEAR AND
AHEAD OF THE FRONT MAY ORGANIZE INTO A COMPLEX OF STORMS WITH HEAVY
RAINFALL...DAMAGING WINDS...AND LARGE HAIL. IF THIS OCCURS...THE
PRIMARY AREA OF CONCERN WOULD BE WESTERN NORTH TEXAS AND THE RED
RIVER VALLEY OF OKLAHOMA. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
NORTH OF THE FRONT... ESPECIALLY AS A LOW-LEVEL JET DEVELOPS DURING
THE EVENING AND OVERNIGHT HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
AN UPPER-LEVEL TROUGH WILL APPROACH THE SOUTHERN PLAINS FROM THE
WEST OVER THE WEEKEND. SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY MAINLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS
NEAR A SURFACE FRONT. AS THE UPPER TROUGH MOVES EAST OF THE
SOUTHERN PLAINS LATE SUNDAY...THE RISK OF SEVERE THUNDERSTORMS AND
HEAVY RAINFALL WILL SUBSIDE AS DRIER AND MORE STABLE AIR MOVES INTO
THE REGION.
OTHER HAZARDOUS WEATHER...
ADDITIONAL HEAVY RAINFALL INTO NEXT WEEK WILL RESULT IN RUNOFF AND
POSSIBLE FLASH FLOODING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.The Altus AFB radar (KFDR), 90 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170273, 170272.